Hail, Stutsman
- When
- June 7, 2:55 PM CST to 2:57 PM CST
- Where
- Stutsman County, 9.67 mi S of Courtenay
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.080, -98.570
Showers and thunderstorms developed as a cold front moved through central and eastern North Dakota. One thunderstorm produced nickel size hail over Stutsman County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Showers and thunderstorms developed as a cold front moved through central and eastern North Dakota. One thunderstorm produced nickel size hail over Stutsman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 7, 2:15 PM CST, 40 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 315 PM CDT Sat Jun 7 2025 .KEY MESSAGES... - Isolated to scattered showers and thunderstorms today. A few strong to severe thunderstorms are possible, over south central and eastern North Dakota. - Breezy to windy conditions today and Monday. Very windy conditions expected on Sunday. - Areas of smoke may return to northern and western North Dakota today through tonight. - Warming temperatures continue for most areas today, followed by a cool down on Sunday. Near to slightly above normal temperatures expected for next week. && .DISCUSSION... Issued at 320 PM CDT Sat Jun 7 2025 Currently, mid level trough/low over far south central Canada, driving a sfc cold front southeast across the local region, now orientated from south central ND northeast into the Turtle Mountain region. The cold FROPA will be the focus for a period of gusty northwest winds with the initial pressure surge, along with shower and thunderstorm development as it continues east, some strong to severe south central and over eastern areas of the state. As models/CAMs advertised, we're starting to see some updraft development along the front as sfc based and MUCAPE has increased. Expect further development/increase in coverage as mid/upper level energy increases ahead of the S/WV/mid level low. Combination of decent CAPE (around 1000 J/KG of MU/mixed layer CAPE), marginal 0-6km shear (20-35kts), and forcing ahead of the mid level wave will contribute to a few stronger updrafts, as noted with UH Plots and SREF prob severe %. As mentioned before, mean winds are perpendicular to the front, so discrete updrafts are anticipated initially, with a few severe storms possible between the Missouri River in south central ND and east across the James River valley now through early this evening. Hodographs are mainly straight as well, leading to more support for large hail to be the main threat with any stronger storm initially. Secondary line of weaker convection may develop post-frontal, which has better shear but much less CAPE. Some higher wind may be possible if a secondary line can form. SPC maintains a Marginal Risk for much of south central and eastern North Dakota through this evening, which for us will be through early evening associated with the front and peak heating. We will continue to monitor for storms over the next several hours. As the mid/upper low/trough continues south-southeast into the Northern Plains, wrap around moisture will likely contribute to some showers across the north tonight. Breezy northwest winds may also be found tonight, with lows in the 40s to near 50 degrees. Some smoke may also return at the surface behind this front tonight, especially in the north and west, though models are not in sync. Cutoff low behind the front lingers across the area on Sunday, and will likely result in scattered showers (perhaps an isold storm), but moreso colder temperatures and strong northwest winds. Looking at BUFKIT soundings, there appears a threat we may see advisory level winds during the day Sunday, so headlines are possible. Will hold off for now until we get through this initial wind surge. Smoke returns/lingers at least aloft during the day Sunday, and perhaps mix down to the surface Sunday night into Monday. Showers and breezy northwest wind linger across the east Sunday night into Monday, with low temperatures in the 40s. Breezy winds shift to the east as do the chances for showers for the remainder of Monday. Temperatures will remain cool in the eastern half of the state, yet may warm to near normal for the west. With the lingering northerly wind could also bring the possibility of smoke returning to the state on Monday. Dry conditions with diminishing winds can then be expected for Monday night, with lows in the mid 40s to mid 50s. Brief upper level ridging with a surface low developing will bring mainly dry conditions during the day Tuesday. Temperatures look to warm with highs returning into the 80s for many areas. This developing low may bring some unsettled weather Tuesday night, with NBM placing some chances for showers and thunderstorms. Mid to late next week, clusters indicating the ridge flattens and opens the door for multiple upper level waves in west to southwest flow. At the surface, a low pressure system in the plains could return higher amounts of moisture from the Gulf. The overall result could be more active weather with near normal temperatures. NBM currently has chances for showers and thunderstorms nearly each day mid to late next week. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 117 PM CDT Sat Jun 7 2025 Overall, VFR conditions are expected through the 18Z forecast period. A cold front will then move from northwest to southeast across the state today. This will bring chances for showers and thunderstorms to most sites. Handled this with TEMPO groups. Brief MVFR conditions are possible with any shower and thunderstorm activity. A few thunderstorms may also be strong to severe with gusty winds and large hail possible, especially in south central and eastern North Dakota (KBIS/KJMS). Showers and thunderstorms look to diminish this evening, with some lingering mid to high level clouds and perhaps a few showers in the north central through tonight. Winds during the forecast period will be breezy to windy. Look for a breezy southerly winds ahead of the front becoming west/northwest and increasing along and behind the front. Areas of smoke may filter in behind this front as well. Gusty northwest winds through Sunday expected. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...NH AVIATION...NH
Hazardous Weather Outlook National Weather Service Bismarck ND 316 PM CDT Sat Jun 7 2025 NDZ023-025-035>037-046>048-050-051-082030- Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- 316 PM CDT Sat Jun 7 2025 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible this afternoon through this evening. The primary hazards are hail up to the size of ping pong balls and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong northwest winds are possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. Please call in any damaging wind or large hail reports to 701-250-4224. NDZ001>005-009>013-017>022-031>034-040>045-082030- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux- 316 PM CDT Sat Jun 7 2025 /216 PM MDT Sat Jun 7 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible today through this evening. An isolated stronger storm is possible with hail up to the size of a nickel and wind gusts up to 50 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong northwest winds are possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. Please call in any damaging wind or large hail reports to 701-250-4224.
Special Weather Statement
National Weather Service Bismarck ND
320 PM CDT Sat Jun 7 2025
NDZ045-046-072045-
Sioux ND-Emmons ND-
320 PM CDT Sat Jun 7 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SIOUX AND
SOUTHWESTERN EMMONS COUNTIES THROUGH 345 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Prairie Knights Resort, or 15 miles west of
Linton, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Linton, Westfield, and Beaver Bay Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4614 10064 4624 10068 4633 10016 4600 10019
TIME...MOT...LOC 2020Z 267DEG 28KT 4620 10053
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HAMILTONSpecial Weather Statement
National Weather Service Bismarck ND
343 PM CDT Sat Jun 7 2025
NDZ046-047-050-072115-
Logan ND-McIntosh ND-Emmons ND-
343 PM CDT Sat Jun 7 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LOGAN...WESTERN
MCINTOSH AND SOUTHEASTERN EMMONS COUNTIES THROUGH 415 PM CDT...
At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linton, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Linton, Strasburg, and Hague.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4611 10035 4629 10036 4635 9975 4598 9977
TIME...MOT...LOC 2042Z 268DEG 30KT 4622 10026
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HEINERTThe Fargo/Grand Forks radar (KMVX), 106 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262982.